Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 19, 2017, 3:35 PM MDT for El Paso County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 3:35 PM MDT (21:35 UTC)
- Expired
- Jul 19, 2017, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 464 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
052 WGUS54 KEPZ 192135 FFWEPZ TXC141-200030- /O.NEW.KEPZ.FF.W.0014.170719T2135Z-170720T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 335 PM MDT WED JUL 19 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... North central El Paso County in southwestern Texas... * Until 630 PM MDT * At 334 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... El Paso... and Montana Vista. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3186 10614 3174 10613 3181 10636 3196 10635 $$ CRESPO
1 follow-up statement
820 WGUS74 KEPZ 192303 FFSEPZ Flash Flood Statement National Weather Service El Paso TX 503 PM MDT WED JUL 19 2017 TXC141-192312- /O.CAN.KEPZ.FF.W.0014.000000T0000Z-170720T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ El Paso TX- 503 PM MDT WED JUL 19 2017 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL EL PASO COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3186 10614 3174 10613 3181 10636 3196 10635 $$ DH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 5:29 AM MDT, 10 hours 6 minutes earlier.
Area forecast discussion, Jul 19, 5:29 AM MDT, 10 hours 6 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 529 AM MDT Wed Jul 19 2017 .SYNOPSIS... An upper level disturbance will bring an increase in thunderstorms over Far West Texas and much of Otero County late this afternoon, with isolated thunderstorms elsewhere. Thunderstorm activity will likely increase across southern New Mexico during the night as this upper level disturbance moves to the northwest. High temperatures will remain in the lower-90s across the lowlands today, but will be stuck in the 80s for most areas on Thursday. Overall increasing moisture will bring better chances for afternoon and evening thunderstorms area-wide through the weekend and into early next week. && .DISCUSSION... Water vapor imagery shows our next mid-level inverted trough (developing upper tropospheric low) has moved to near the Big Bend and matured significantly in the past 12 hours. However, drier continental air aloft is wrapping into the CWA from the east. Last night's 00z soundings and current model soundings indicate that most of the drying is above 600mb, but the 00z MAF sounding also showed a significant cap associated with the dry air right around 560 mb. The 500mb temp of -3.9C at MAF also reflects this overall warmer air aloft. However, models show cooler temps aloft moving in from the SE out ahead of the upper low this afternoon, with the tongue of warmer/dry air mainly affecting northern and western parts of the CWA, which may help hold back thunderstorm activity until the evening hours. GOES-16 PW product also shows most of the drier air (PW <1 inch) over the northern CWA and stretching into the western TX Panhandle, with PW ramping up to around 1.5 inches north of the Big Bend. This supports the idea of increasing moisture ahead of the upper level low. GOES-16 data is still 'experimental and non- operational', but you already knew that. The NAM and GFS both show the upper disturbance as a weak inverted trough at 500mb, and a closed circulation at 200 mb, moving into the eastern CWA around 21z. Differences remain with respect to the amount of instability (GFS on the low side, NAM on the high side) that develops across Far West Texas and most of Otero County, but both have continued to ramp-up QPF amounts and coverage with each run. The NAM-initialized University of Arizona WRF model run from 00z seems to offer a reasonable solution, showing widespread thunderstorms developing across Hudspeth and El Paso Counties as the upper low rolls closer after 20z. It may be a little stingy on thunderstorms over the Sacramento Mountains (especially considering steady low level SE upslope flow). Bottom line is, I raised PoPs for this afternoon to Scattered/Numerous over most of the eastern CWA, especially Hudspeth County, with mostly isolated elsewhere (except really close to the AZ border). PoP Minimum is over Sierra County associated with the more stable airmass under the warm/dry band aloft. As the upper low moves to the NW this evening, precip chances will spread along with it. AZ-WRF run isn't too excited about overnight precip chances, but upper level support, continued low level moisture increase with fairly deep SE flow, and modification of that dry/warm band aloft suggests otherwise. NAM and especially the GFS appear to more or less concur. Going into Thursday, the trick will be how much convective debris we're left with from the previous day/night's activity. The upper level disturbance will weaken but stall out over western NM, while at the mid-levels another inverted trough takes shape over the Sierra Madre. At first glance you might think that's the same system moving over us today, but a closer look suggests it is actually a convectively-induced wave left in the wake of a weakening MCS near the Sonora/Sinaloa border this morning. With the subtropical ridge re-centering itself over the Central Plains states, this little disturbance (and abundant Sierra Madrean moisture) will be pulled up northwards. Overall precip chances should favor the western CWA given that's there the deeper moisture will be, but still expect scattered storms elsewhere, as eastern areas will have the better chance at recovering from overnight rainfall. Took temperatures down a few degrees for Thursday, with upper-80s for much of the lowlands...this is reflected in guidance...and may even be a bit conservative depending on leftover cloud cover. Heading into Friday and the weekend, the subtropical ridge will continue to drift east towards the mid-Mississippi valley with a very weak ridge axis extending towards the Four Corners. South to SE flow aloft will weaken heading into the weekend, with a weak trough developing over Colorado Saturday as the ridge axis breaks down. This actually induces lee low formation at the surface over the Colorado Front Range, and our low level flow will shift more to the South and South-Southwest Fri-Sun, especially west of the Rio Grande. However, we will have plenty of recycled mid-level moisture hanging around in the light/variable flow aloft, and the S to SSW low level flow will actually help feed low level moisture into our area from the Sierra Madres (which were drenched last night and will continue to be drenched the next few nights). Overall, Friday through at least Tuesday looks active with PW values ranging from 1.25 to 1.50 inches across the area, and more widely spread-out precip chances. The collapse of any mid-level flow will promote nearly stationary thunderstorms which will enhance the risk of localized flash flooding. && .AVIATION... An upper level disturbance will increase the risk for thunderstorms at KELP late this afternoon and evening, while more stable air will keep isolated thunderstorms in the higher terrain until the evening and overnight hours. Upper disturbance should promote nocturnal thunderstorms, especially west of the Rio Grande. Heavy rainfall (brief IFR visbys) will be the main risk, with some gusts to 35 knots possible. && .FIRE WEATHER... An approaching upper level disturbance will bring an increase in thunderstorms over the far eastern part of the area today, including The Sacramento Mountains southward into Far West Texas. Elsewhere, activity will remain isolated and mostly preferring the higher terrain due to a more stable airmass. However, the upper level disturbance will bring an increase thunderstorms during the evening and overnight hours. The overall trend is looking much better for increased thunderstorm activity and rainfall heading into the weekend and early next week, with RH values increasing. && .PRELIMINARY POINT TEMPS/POPS... El Paso 92 73 88 72 / 30 40 30 20 Sierra Blanca 86 69 88 69 / 60 30 30 20 Las Cruces 92 69 88 68 / 20 50 30 20 Alamogordo 91 69 89 69 / 30 10 20 20 Cloudcroft 67 51 67 53 / 50 10 40 30 Truth or Consequences 94 69 90 69 / 10 20 30 20 Silver City 88 61 84 62 / 20 50 60 50 Deming 92 70 87 67 / 10 50 40 20 Lordsburg 91 68 87 66 / 20 50 60 40 West El Paso Metro 90 72 88 71 / 30 50 30 20 Dell City 90 70 92 70 / 40 20 30 20 Fort Hancock 91 75 89 74 / 60 30 30 20 Loma Linda 82 65 81 65 / 50 30 30 20 Fabens 92 74 88 71 / 40 40 30 20 Santa Teresa 92 72 87 69 / 30 50 30 20 White Sands HQ 91 70 86 70 / 30 20 20 20 Jornada Range 93 67 89 68 / 30 30 20 20 Hatch 93 68 88 67 / 10 50 30 20 Columbus 92 70 86 68 / 20 50 40 30 Orogrande 93 72 89 71 / 30 20 20 20 Mayhill 78 55 80 57 / 40 10 40 30 Mescalero 80 57 78 58 / 40 10 40 20 Timberon 76 56 76 56 / 50 10 40 30 Winston 86 59 82 58 / 10 20 50 30 Hillsboro 93 64 89 64 / 10 50 40 30 Spaceport 93 67 89 67 / 10 20 30 20 Lake Roberts 85 55 81 54 / 30 40 60 50 Hurley 88 62 84 61 / 20 50 60 40 Cliff 93 61 90 61 / 20 40 60 50 Mule Creek 90 64 86 63 / 30 40 60 50 Faywood 89 63 84 62 / 10 50 50 30 Animas 91 69 88 66 / 30 50 60 40 Hachita 92 67 88 65 / 20 50 50 40 Antelope Wells 90 66 83 64 / 30 50 50 40 Cloverdale 85 65 82 62 / 50 50 70 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman
Hazardous weather outlook, Jul 19, 12:05 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1205 PM MDT Wed Jul 19 2017 NMZ401>417-TXZ418>424-201815- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1205 PM MDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon and into much of the night. A few of these storms could produce heavy rain and local flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to scattered thunderstorms through Friday, then becoming scattered to numerous over the weekend into the beginning of next week. Heavy rain and flash flooding will be the main threat in this period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Jul 19, 1:20 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service El Paso TX 120 PM MDT WED JUL 19 2017 TXZ421-192000- Salt Basin TX- 120 PM MDT WED JUL 19 2017 ...SPECIAL WEATHER STATEMENT... At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Salt Flat, or 11 miles southwest of Pine Springs, moving northwest at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Salt Flat and Guadalupe Mountains National Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3172 10520 3196 10505 3188 10492 3164 10491 TIME...MOT...LOC 1919Z 117DEG 9KT 3175 10491 CRESPO
Special weather statement, Jul 19, 1:32 PM MDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service El Paso TX 132 PM MDT WED JUL 19 2017 TXZ420>422-192015- Southern Hudspeth Highlands TX-Salt Basin TX- Northern Hudspeth Highlands/Hueco Mountains TX- 132 PM MDT WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 215 PM MDT... At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles north of Sierra Blanca, moving west at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Hudspeth County and FM 1111. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3154 10514 3138 10523 3140 10562 3173 10547 TIME...MOT...LOC 1931Z 111DEG 16KT 3147 10530 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:20 PM MDT | Special Weather Statement | EPZ | Hudspeth | 40 min |
| Jul 19, 1:32 PM MDT | Special Weather Statement | EPZ | Hudspeth | 43 min |
| Jul 19, 3:12 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 23 min |
| Jul 19, 4:01 PM MDT | Areal Flood Advisory | EPZ | El Paso | 3 hr |
| Jul 19, 4:18 PM MDT | Flash Flood Warning | EPZ | El Paso | 87 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.